Alert archive / Nevada / Wind Advisories in 2023

Wind Advisory 2, NWS Las Vegas, NV

January 8, 2023Clark County, Esmeralda County, Nye County, Nevada

NWS Las Vegas, NV issued this wind advisory at Jan 8, 2023, 1:00 PM PST for Clark County, Esmeralda County, Nye County, Nevada. It took effect at Jan 9, 2023, 10:00 AM PST. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2023, 1:00 PM PST (21:00 UTC)
In effect from
Jan 9, 2023, 10:00 AM PST
Expired
Jan 10, 2023, 12:00 PM PST
In force
26 hr
Issued by
NWS Las Vegas, NV

Counties Clark County, NV, Esmeralda County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 226 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1846 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

898 
WWUS75 KVEF 082100
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
100 PM PST Sun Jan 8 2023

NVZ014-091800-
/O.NEW.KVEF.WI.Y.0002.230109T1800Z-230110T0600Z/
Esmeralda and Central Nye County-
Including Beatty, Goldfield, Silver Peak, and Dyer
100 PM PST Sun Jan 8 2023

...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST MONDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Esmeralda and Central Nye County.

* WHEN...From 10 AM to 10 PM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
4 follow-up statements
923 
WWUS75 KVEF 091008
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
208 AM PST Mon Jan 9 2023

AZZ001-003-036-CAZ523>525-NVZ015-016-018-020>022-091800-
/O.NEW.KVEF.WI.Y.0003.230110T2000Z-230111T0300Z/
Northwest Plateau-Northwest Deserts-
Lake Mead National Recreation Area-Western Mojave Desert-
Eastern Mojave Desert-Morongo Basin-Lincoln County-
Northeast Clark County-Sheep Range-Las Vegas Valley-
Southern Clark County-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, 
Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, 
Mohave Valley, Barstow, Daggett, Fort Irwin, Baker, 
Mountain Pass, Mitchell Caverns, Morongo Valley, Yucca Valley, 
Twentynine Palms, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, 
Mesquite, Overton, Moapa, Hayford Pk, Las Vegas, North Las Vegas,
Henderson, Boulder City, Hoover Dam, Laughlin, Primm, 
Searchlight, and Cal-Nev-Ari
208 AM PST Mon Jan 9 2023 /308 AM MST Mon Jan 9 2023/

...WIND ADVISORY IN EFFECT FROM NOON TO 7 PM PST TUESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwest Arizona, southeast California 
  and south central and southern Nevada.

* WHEN...From noon to 7 PM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Boaters should use extreme caution when 
  venturing onto area lakes. Strong winds over the open waters 
  will make the lake water rough and hazardous...and may result in
  high waves which may tip or swamp smaller craft. For your 
  personal safety...avoid the open waters. Stay close to shore or 
  around protected areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NVZ017-091800-
/O.EXB.KVEF.WI.Y.0002.230109T1800Z-230110T2000Z/
Western Clark and Southern Nye County-
Including Pahrump, Indian Springs, Desert Rock, 
and Amargosa Valley
208 AM PST Mon Jan 9 2023

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO NOON PST
TUESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Clark and Southern Nye County.

* WHEN...From 10 AM this morning to noon PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NVZ014-091800-
/O.EXT.KVEF.WI.Y.0002.230109T1800Z-230110T2000Z/
Esmeralda and Central Nye County-
Including Beatty, Goldfield, Silver Peak, and Dyer
208 AM PST Mon Jan 9 2023

...WIND ADVISORY NOW IN EFFECT FROM 10 AM THIS MORNING TO NOON
PST TUESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Esmeralda and Central Nye County.

* WHEN...From 10 AM this morning to noon PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
639 
WWUS75 KVEF 091757
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
957 AM PST Mon Jan 9 2023

NVZ014-017-101000-
/O.CON.KVEF.WI.Y.0002.230109T1800Z-230110T2000Z/
Esmeralda and Central Nye County-
Western Clark and Southern Nye County-
Including Beatty, Goldfield, Silver Peak, Dyer, Pahrump, 
Indian Springs, Desert Rock, and Amargosa Valley
957 AM PST Mon Jan 9 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TUESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Esmeralda and Central Nye County.

* WHEN...Until noon PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ001-003-036-CAZ523>525-NVZ015-016-018-020>022-101000-
/O.CON.KVEF.WI.Y.0003.230110T2000Z-230111T0300Z/
Northwest Plateau-Northwest Deserts-
Lake Mead National Recreation Area-Western Mojave Desert-
Eastern Mojave Desert-Morongo Basin-Lincoln County-
Northeast Clark County-Sheep Range-Las Vegas Valley-
Southern Clark County-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, 
Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, 
Mohave Valley, Barstow, Daggett, Fort Irwin, Baker, 
Mountain Pass, Mitchell Caverns, Morongo Valley, Yucca Valley, 
Twentynine Palms, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, 
Mesquite, Overton, Moapa, Hayford Pk, Las Vegas, North Las Vegas,
Henderson, Boulder City, Hoover Dam, Laughlin, Primm, 
Searchlight, and Cal-Nev-Ari
957 AM PST Mon Jan 9 2023 /1057 AM MST Mon Jan 9 2023/

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 7 PM PST 
TUESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwest Arizona, southeast California 
  and south central and southern Nevada.

* WHEN...From noon to 7 PM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Boaters should use extreme caution when 
  venturing onto area lakes. Strong winds over the open waters 
  will make the lake water rough and hazardous...and may result 
  in high waves which may tip or swamp smaller craft. For your 
  personal safety...avoid the open waters. Stay close to shore 
  or around protected areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
335 
WWUS75 KVEF 100934
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
134 AM PST Tue Jan 10 2023

NVZ014-017-102000-
/O.CON.KVEF.WI.Y.0002.000000T0000Z-230110T2000Z/
Esmeralda and Central Nye County-
Western Clark and Southern Nye County-
Including Beatty, Goldfield, Silver Peak, Dyer, Pahrump, 
Indian Springs, Desert Rock, and Amargosa Valley
134 AM PST Tue Jan 10 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Esmeralda and Central Nye County.

* WHEN...Until noon PST today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ001-003-036-CAZ523>525-NVZ015-016-018-020>022-102000-
/O.CON.KVEF.WI.Y.0003.230110T2000Z-230111T0300Z/
Northwest Plateau-Northwest Deserts-
Lake Mead National Recreation Area-Western Mojave Desert-
Eastern Mojave Desert-Morongo Basin-Lincoln County-
Northeast Clark County-Sheep Range-Las Vegas Valley-
Southern Clark County-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, 
Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, 
Mohave Valley, Barstow, Daggett, Fort Irwin, Baker, 
Mountain Pass, Mitchell Caverns, Morongo Valley, Yucca Valley, 
Twentynine Palms, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, 
Mesquite, Overton, Moapa, Hayford Pk, Las Vegas, North Las Vegas,
Henderson, Boulder City, Hoover Dam, Laughlin, Primm, 
Searchlight, and Cal-Nev-Ari
134 AM PST Tue Jan 10 2023 /234 AM MST Tue Jan 10 2023/

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM PST
THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwest Arizona, southeast California 
  and south central and southern Nevada.

* WHEN...From noon to 7 PM PST today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Boaters should use extreme caution when 
  venturing onto area lakes. Strong winds over the open waters 
  will make the lake water rough and hazardous...and may result 
  in high waves which may tip or swamp smaller craft. For your 
  personal safety...avoid the open waters. Stay close to shore 
  or around protected areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Morgan

For more information from the National Weather Service visit
https://weather.gov/lasvegas
876 
WWUS75 KVEF 101952
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1152 AM PST Tue Jan 10 2023

NVZ014-017-102100-
/O.EXP.KVEF.WI.Y.0002.000000T0000Z-230110T2000Z/
Esmeralda and Central Nye County-
Western Clark and Southern Nye County-
Including Beatty, Goldfield, Silver Peak, Dyer, Pahrump, 
Indian Springs, Desert Rock, and Amargosa Valley
1152 AM PST Tue Jan 10 2023

...WIND ADVISORY WILL EXPIRE AT NOON PST TODAY...

Isolated northwest wind gusts of 30 to 40 MPH are expected 
through the next hour or two, otherwise impactful winds have 
ended. Winds will continue to diminish through the afternoon.

$$

AZZ001-003-036-CAZ523>525-NVZ015-016-018-020>022-110300-
/O.CON.KVEF.WI.Y.0003.230110T2000Z-230111T0300Z/
Northwest Plateau-Northwest Deserts-
Lake Mead National Recreation Area-Western Mojave Desert-
Eastern Mojave Desert-Morongo Basin-Lincoln County-
Northeast Clark County-Sheep Range-Las Vegas Valley-
Southern Clark County-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, 
Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, 
Mohave Valley, Barstow, Daggett, Fort Irwin, Baker, 
Mountain Pass, Mitchell Caverns, Morongo Valley, Yucca Valley, 
Twentynine Palms, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, 
Mesquite, Overton, Moapa, Hayford Pk, Las Vegas, North Las Vegas,
Henderson, Boulder City, Hoover Dam, Laughlin, Primm, 
Searchlight, and Cal-Nev-Ari
1152 AM PST Tue Jan 10 2023 /1252 PM MST Tue Jan 10 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwest Arizona, southeast California 
  and south central and southern Nevada.

* WHEN...Until 7 PM PST today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Boaters should use extreme caution when 
  venturing onto area lakes. Strong winds over the open waters 
  will make the lake water rough and hazardous...and may result 
  in high waves which may tip or swamp smaller craft. For your 
  personal safety...avoid the open waters. Stay close to shore 
  or around protected areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jan 8, 9:23 AM PST, 3 hours 37 minutes earlier.

Area forecast discussion, Jan 8, 9:23 AM PST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
923 AM PST Sun Jan 8 2023

.SYNOPSIS...Dry conditions expected this weekend, with the exception
of light valley rain and high elevation snowfall for western Inyo
County. The active pattern continues, bringing another round of
widespread precipitation to the region Monday and Tuesday. After a
mid-week break, chances for precipitation return once again Friday
and Saturday.
&&

.UPDATE...Light snow reported in Bishop with increasing low-level
cloud cover across Inyo County this morning. An additional 3 to 6
inches of snow expected on the Sierra, with lower amounts below 9000
feet. Otherwise, partly-to-mostly cloudy skies will begin to clear
across the region through the afternoon today, with high
temperatures around seasonal averages. Will take a closer look at
the upcoming system next week in this afternoon's forecast package.
No changes were made to the forecast this morning, as the near-term
looks to be in good shape.
&&

.PREVIOUS DISCUSSION...130 AM PST Sun Jan 8 2023/

.SHORT TERM...Today.

Dynamic, negatively-tilted trough moving into northern California
early this morning. Radar showing widespread showers and embedded
thunderstorms moving through the SF Bay area northeast up the upper
Sacramento Valley. Along the southern edge of the precipitation
shield, radar showing isolated showers from Fresno south. Light
precipitation will continue to fall along and east of the southern
Sierra crest this morning, tapering off some this afternoon. Best
shot of any rain/snow reaching the Owens Valley floor and White Mtns
looks to be between 4am and 10 am this morning in conjunction with
trough axis crossing the northern Sierra into western Nevada. Clouds
could thicken enough to produce only some flurries at higher
elevations of the Spring Mtns. Otherwise, another mostly cloudy day
in store for the region with near normal temperatures.

.LONG TERM...Monday through next Saturday.

Issued a Winter Storm Watch for the Spring Mountains Monday night -
Tuesday evening. High snow levels will likely limit accumulations to
elevations above 7500 feet Monday night, possibly through Tuesday
morning. Colder air finally arrives Tuesday afternoon-evening
allowing for light accumulations down to 6000 feet.

Another robust round of atmospheric moisture will approach the
western CONUS early next week, resulting in significant snowfall in
the Sierra and White Mountains as well as widespread valley
rainfall. Inyo County precipitation will start early Monday morning,
at which point, a Winter Storm Warning for the eastern Sierra Slopes
and White Mountains begins, ending at 10 PM Tuesday night. Total
Sierra snowfall will be measured in feet through this 48-hour
period, with 1-2 feet between 7000 and 9000 ft and 4-5 feet at the
peaks. Snow level, snow total, and rain total confidence remains low-
moderate. There continues to be a significant spread within the NBM.
For example, the NBMv4.0 has a 58% chance of 2 feet at Aspendell,
and a 39% chance of 3 feet at Aspendell through Tuesday.
Additionally, for Bishop rainfall on Monday, 25th percentile QPF is
0.00", and 75th percentile QPF is 1.54" with a 39% chance of 1 inch.
On Tuesday, the NBMv4.0 has 25th percentile QPF at 0.47" and 75th
percentile QPF at 1.93", with a 54% chance of 1 inch. Given the
trajectory of this particular atmospheric river event, coupled with
the overhead passage of an associated cut-off low, it's likely that
Bishop's rainfall reality will fall somewhere closer to the 75th
percentile, with around 2 inches of total rain Monday and Tuesday.

Mulled over a winter-related product for Esmeralda County, with
particular concerns through Lida along State Route 266. Though we
are anticipating maybe up to 8 inches of snowfall at Lida Summit
through the event, snowfall rates will be low, with 1 to 1.5 inches
falling every 6 hours. Held off for now. Otherwise, widespread
moderate warm rainfall expected across Esmeralda County, which could
result in localized flooding concerns due to melting snow.

As moisture pushes eastward on Tuesday, mountain snow and valley
rain will move across the entire forecast area. As previously
mentioned, this system has a favorable set up for Mojave Desert
precipitation. With more moisture than last week's system, we
anticipate higher snow amounts on the Spring and Sheep Mountains.
Amounts continue to increase with each forecast package. Thinking
that NBM values are underdone for these zones, with snow totals
likely to increase as we enter the high-resolution domain. With that
in mind, issued a Winter Storm Watch for the Spring Mountains/Sheep
Range Monday night-Tuesday evening. High snow levels will likely
limit accumulations to elevations above 7500 feet Monday night,
possibly into Tuesday morning. Colder air finally arrives Tuesday
afternoon-evening allowing for heavier accumulations. In total,
could see impactful accumulation between 6-12 inches above 7000
feet.

Snow totals across the southern Great Basin remain sub-warning
criteria through this event. Widespread light rainfall expected
across the forecast area on Tuesday, with between a quarter and a
half of an inch of rain expected in the Las Vegas Valley.

A brief lull in active weather expected late-week before another
round of atmospheric moisture approaches the west coast next weekend.
&&

.AVIATION...For Harry Reid...Light winds, generally 8kts or less,
favoring easterly components during the afternoon and southwest
components during the overnight hours, can be expected into Monday.
Ceilings between 10kft and 15kft are likely into this afternoon at
the terminal, followed by improving sky conditions after that.  Low
clouds developing over and causing partial obscuration of the
mountains to the west of the airport is still possible this morning
and afternoon.  Otherwise, no significant weather impacts are
expected into Monday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Moisture overspreading the region from a Pacific storm
system will result in broken to overcast skies AOA 10kft at most
terminals through this afternoon. While most TAF sites will not see
precipitation from this system, snow and mountain obscuration over
the southern Sierra can be expected into this afternoon.  KBIH may
also see light rain or snow this morning and early afternoon.  Some
improvement in sky conditions is expected by this evening, with
cloud bases lifting to AOA 15kft. Winds generally less than 10kts
can be expected at all TAF sites through tonight.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Pierce
LONG TERM...Gorelow/Varian
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 1:14 AM PSTWinter Storm WatchVEFClark, Lincoln, Nye11 hr

Nearby

Wind Advisories in Nevada, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.